Abstract A 4-year-old, spayed female toy fox terrier developed multiple epidermal hamartomas and squamous cell carcinomas in situ following chronic immunosuppressive therapy with prednisone and cyclosporine for management of an immune-mediated nonregenerative anaemia. Immunohistochemical staining was positive for papillomavirus antigen within both benign (n = 19) and malignant (n = 8) cutaneous lesions that developed during a 3-year period of observation, with positive staining most often seen in keratinocytes in the granular cell layer. Treatment of the papillomavirus infection with interferon-α was discontinued after 2 weeks because of diarrhoea and a further increase in liver enzymes. The cutaneous lesions of this dog persisted and new lesions developed during the year following discontinuation of both cyclosporine and prednisone. This is the first reported case of papillomavirus-associated squamous cell carcinoma in situ developing in a dog following chronic administration of cyclosporine and prednisone.